Iowa, 2025

Damaging Winds in Iowa, July 10 to 11, 2025

July 10 to 11, 2025 · NWS DMX · 16 events in 7 counties and zones

Two atmospheric shortwaves provided forcing along a boundary oriented from west to east over central Iowa on July 10th, 2025, leading to multiple rounds of storms that afternoon and evening. The first of this activity developed as weak supercells in south central Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Two atmospheric shortwaves provided forcing along a boundary oriented from west to east over central Iowa on July 10th, 2025, leading to multiple rounds of storms that afternoon and evening. The first of this activity developed as weak supercells in south central Iowa. Afternoon storms produced strong winds and a few funnel clouds, one of which prompted a tornado warning. This activity persisted into eastern Iowa but generally dissipated in central Iowa after sunset.|Later in the evening, convection over Nebraska progressed eastward into Iowa, organizing into a more complex line of storms and taking advantage of the unstable environment along the boundary. This organized line of storms, known as a Mesoscale Convective System (MCS), brought very strong, damaging winds to locations along the Interstate 80 corridor. Weather stations and spotters measured winds as strong as 74 mph and estimated wind gusts approached 80 mph near Panora. There, entire trees were snapped or uprooted, shingles were torn off of homes, and HVAC units were ripped off of the Panora City Hall. However, wind damage was not limited to Panora, with damaging winds reported across most counties along Interstate 80 leading up to and including the Des Moines metro area.|After passing through the metro, damaging winds generally diminished into east-central Iowa, although sub-severe winds did continue with the MCS. While the severe winds ended with the departure of the MCS, the parent shortwave remained to the west of the state, producing forcing for heavy rainfall along the boundary through the overnight hours. This prolonged, heavy rainfall prompted a flash flood warning over central Iowa into the morning hours on July 11th, 2025.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 10, 12:45 PM CST, 2 hours 45 minutes earlier. Its key messages:

  • Flood Watch for flash flooding in effect for portions of west- central Iowa this evening through tomorrow morning. Very heavy rainfall amounts in excess of 5 inches possible in localized areas within the watch. Rainfall rates of 2 inches per hour possible.
  • Enhanced Risk for severe weather in portions of western and northwest Iowa. Damaging winds in excess of 70mph possible with storms (10% chance locally) along with a tornado or two possible. The severe threat extends past sundown.
  • Additional severe weather, primarily winds and a tornado or two, possible in the southeast Friday. Scattered storms could persist much of Friday, becoming more widespread in the afternoon through Saturday morning southeast.
Area forecast discussion, Jul 10, 12:45 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
145 PM CDT Thu Jul 10 2025

.KEY MESSAGES...

- Flood Watch for flash flooding in effect for portions of west-
  central Iowa this evening through tomorrow morning. Very heavy
  rainfall amounts in excess of 5 inches possible in localized
  areas within the watch. Rainfall rates of 2 inches per hour
  possible.

- Enhanced Risk for severe weather in portions of western and
  northwest Iowa. Damaging winds in excess of 70mph possible
  with storms (10% chance locally) along with a tornado or two
  possible. The severe threat extends past sundown.

- Additional severe weather, primarily winds and a tornado or
  two, possible in the southeast Friday. Scattered storms could
  persist much of Friday, becoming more widespread in the
  afternoon through Saturday morning southeast.

&&

.DISCUSSION...
Issued at 128 PM CDT Thu Jul 10 2025

A complex setup featuring both synoptic and mesoscale features will
drive the short term forecast today. At the synoptic scale, there
are two noticeable shortwaves visible in satellite imagery: one
associated with the cloud swirls across southern MN and the other
collocated with the EML and surface low in Nebraska. The MN
shortwave will be the culprit for a cluster of thunderstorms across
northern and northeast portions of the state this afternoon with
wind being the main severe threat with these. Localized enhancements
from a nearby MCV increase confidence in storm coverage. Further
west, as expected, storms have sustained themselves along the
gradient of the EML, even mixing some of it down in the form of heat
bursts in places like Lincoln, NE. The parent shortwave will eject w
est-to-east through the day and pull the instability axis with it,
bringing this thunderstorm activity into western and central Iowa
late this afternoon. Enough midlevel saturation exists above the EML
that there could be thunderstorm development behind the gradient.
The confidence in surface-based severe threats has increased given
the clearing over western Iowa this morning with a damaging wind
threat existing with storms on the gradient, plus with the narrow
enhancement of deep-layer shear over 40kts thanks to the influence
of both shortwaves nearby. Theta-e differences of -40K are
forecasted for this same area of concern due to the dry air
pocket from the EML. Can certainly foresee 70mph+ winds in parts
of the line that forms. The Enhanced Risk upgrade is warranted
for the wind risk. Another big concern, however, is the extra
round of rainfall that only exacerbates soil moisture conditions
for the heavy rainfall setup tonight, increasing the amount of
rain that will become runoff.

To that point, more moisture is on the way for tonight, seeing the
+14C dew point at H850 at Dodge City. The MCS with wind in the
evening will get caught along the warm front of the main cyclone.
This boundary will land somewhere across central Iowa draped west-to-
east. The MCS will then follow the forward propagation vector
and likely move along the front. The boundary ingestion as well
as the very moist profile will sustain at least a marginal wind
threat through the night. With dew points sitting in the 70s,
the surface- based potential will be extended past sunset due to
the PBL taking longer to cool. Paired with the 0-3km shear
reorienting to westerly around 30kts, can't completely rule out
a tornado threat near where the warm front intersects or where
the line becomes favorable aligned. Boosting confidence in this
is the elongation of low-level hodographs from the LLJ. Emphasis
again, however, that heavy rainfall will be the main concern at
this point. The overnight updates have often compared the setup
to the Maddox Heavy Precipitation setup which rings true. The
mean flow will also be oriented from W-to-E, the same as the
front. Flow will also be light, making storm motions slower. The
LLJ will angle right into the warm front, increasing moisture
pooling and convergence along it. There we will find PWATs
exceeding 2.25" and warm cloud depths around 4000m. Corfidi
vectors will point to the ESE, meaning there will be some
training of storms along the boundary, adding more to the heavy
rain threat. How much rain? The overnight update captured the
upper echelon well with a push towards 10 inches in localized
areas. As far as spatial coverage of rain goes along the line,
would side with the more broad coverage of global guidance like
the GFS and NAM which have 2"+ all along the front in central
Iowa. The HREF members' QPF has a more accurate representation
of magnitude from mesoscale processes, but is not widespread
enough along the line due to simulated cold pool processes
artificially extinguishing CI. The most notable HREF feature is
the HREF 6 hour QPF NP>3" lighting up over west-central Iowa.
All-in-all, all collocated with the front, a widespread amounts
over 2 inches are expected with localized amounts residing in
the 5-10" range. We saw rainfall rates pushing 2 inches per hour
last night so a repeat of these high rates is certain tonight.
Rates like this over an urban area would lead to flash flooding
issues and river rises are possible over basins that receive the
highest amounts. A Flood Watch for flash flooding has been
issued for portions of west-central Iowa.

The evolution into Friday is less certain as mesoscale features will
end up shoving the front south. The triple point will move into Iowa
during the day Friday with storms reigniting on the surface warm
front with peak heating. Current thinking is that southern Iowa has
the highest chance of seeing storms as the persistent LLJ will
counteract cold pool momentum, decreasing confidence in CAM
solutions that shove the front into MO. The Slight Risk from the SPC
is well-placed as well as the continued Slight Risk ERO for
continued heavy rain along the warm front. Barring cloud debris,
MLCAPE values along the warm front push 2,000 J/kg. Deep-layer shear
will be at least 30kts nearest the parent low, but the higher
magnitude found in models is questionable due to potential
convective contamination. Shear vectors point parallel to the front,
meaning that cold pools will quickly become unbalanced. Still, there
will be a tornado threat early in storms' lifecycles, especially
those that can form rotating updrafts. This is due to surface
vorticity along the front paired with enhanced stretching potential
from >8 C/km low-level lapse rates. Then the wind threat takes over
as strong cold pools undercut updrafts. The cold front then replaces
the warm front overnight with some training storm potential across
mainly the south. Another inch or two could fall in the southeast,
this thankfully being a region that would be able to take more
rainfall. There has been an overall slowing trend with the exit of
this last system, extending precipitation potential more into
Saturday morning as well, mainly across the east. The cold front
will then stall in northern MO through at least Sunday, then our
next best shot at low-level moisture returns around midweek.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1243 PM CDT Thu Jul 10 2025

Have made adjustments to the timing of rain and storms for the
tonight period, adding in heavier thunderstorm impacts at KFOD.
Severe winds in excess of 50kts possible with storms at KFOD
this evening. Heavy rain then focuses somewhere in the area,
mostly likely near/over KDSM and KFOD, for the entire night.
Thunderstorms will remain possible through the night as well
with MVFR vsbys from downpours possible. Prob30s have also been
extended past 12z for lingering rainfall through the morning
hours. Rain will continue at least at sites KDSM and KOTM past
the TAF period as well.

&&

.HYDROLOGY...
Issued at 334 AM CDT Thu Jul 10 2025

Soil moisture has recovered to a bit over northern Iowa, but there
are still areas in the Cedar, upper Iowa, upper Des Moines, and
Raccoon basins where the 0-10cm and 10-40cm soils are above the 80th
percentile. The 1, 3, and 6 hour flash flood guidance (FFG) over
central Iowa ranges from 1.5 to 2 inches, 2 to 2.5 inches, 2.5 and
to 3 inches, respectively. Given the favorable meteorological
environment of efficient, high rain rates along with potential
for back-building storms that repeat rounds of rainfall over the
same areas, low lying and poor drainage urban areas are likely
to see ponding. Further, these FFG values may be exceeded and
result in flash flooding with this risk perhaps highest over
northern Iowa given the more saturated soils. While we take into
account mature agricultural crops, which does lessen, but does
not fully remove, the flash flooding potential tonight/early
this morning. This will likely not be true later Thursday into
Friday with the flash flooding chance increasing. Thus, WPC has
slight risks of excessive rainfall (level 2 out of a max of 4)
for both Thursday and Friday.

Looking at rivers, many basins across the state have reduced channel
capacity with USGS streamflows at any of the 7, 14, or 28 day
averaging period showing at least normal with northeastern and parts
of north central Iowa above normal to much above normal. With rivers
not at baseflows and a few still in or near action stage, this
heightens the potential for river flooding. As with any river
flooding, what basins will be impacted the most will depend on the
location of the highest rainfall totals. With the official river
forecasts only taking into account 24 hours of rainfall, this
evening's forecasts did not take into account much of the rainfall.
This will change with this (Thursday) morning's river forecast cycle
as rainfall through early Friday makes it into the forecast. Now, we
typically look at the experimental, five-day Hydrologic Ensemble
Forecasting Service (HEFS) and the ensemble rainfall hydrographs to
provide some idea of expectations. While these often perform well
and may in parts of our service area, they could be underdone due to
model averaged rainfall. For example, the Wednesday 12z
deterministic GFS had a swath of 2 to 4 inches between Highway 3 and
I-80. Meanwhile, the 12z GEFS had no more than 2 inches through
early Monday. Thus, the 12z run of the HEFS, which is based off of
the GEFS rainfall, is likely not showing a realistic look at the
potential for river flooding. If we look at the 5 day HEFS 10%
chance of exceedance, numerous river forecast points reach action
stage with a handful into minor flooding. For the ensemble QPF
hydrograph, it does a bit better with rainfall when looking at the
95th percentile, 72 hour QPF that shows widespread rainfall of 3 to
4 inches. While this probably overplays the spatial extent and
underdoes the max rainfall, it shows that most river forecast points
do not reach flood stage/minor flooding unless the high end rainfall
occurs. The National Water Model (NWM) forced by the GFS, which has
the higher QPF mentioned above, does show low annual exceedance
probabilities (AEP)/higher streamflows on a few areas in the western
half of the state. So, the expectation is a minimum of stream rises
on some of our basins with minor flooding possible in a handful of
locations with these all dependent on where the higher rain
falls.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 7 PM CDT this evening through Friday morning
for IAZ033>036-044>048-057>060-070>073.

&&

DISCUSSION...Jimenez
AVIATION...Jimenez
HYDROLOGY...Ansorge
Hazardous weather outlook, Jul 10, 5:44 AM CST, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
644 AM CDT Thu Jul 10 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-111145-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
644 AM CDT Thu Jul 10 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

More thunderstorms develop this afternoon and evening, some of
which may be severe. Damaging winds are the main concern, although
hail and a tornado or two can't be ruled out.

Heavy rainfall is expected with storms today and tonight, which
could lead to ponding water and localized flash flooding,
especially in urban areas. Rises on area creeks and rivers are
also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of thunderstorms will impact the area through Friday
night. A few strong storms may occur with the primary threat being
damaging winds, although a tornado can't be ruled out on Friday.

In addition to severe storms, the potential for heavy to very
heavy rain to occur does exist and that could lead to flash
flooding through Friday night. Further, rises on area creeks and
rivers are possible late this week into this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today.

The radar

The Des Moines radar (KDMX), 119 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Franklin

When
July 10, 3:30 PM CST
Where
Franklin County, 1.23 mi SW of Alexander
Reported by
Public
Coordinates
42.790, -93.490

Funnel cloud submitted via social media.

Funnel Cloud, Poweshiek

When
July 10, 4:01 PM CST
Where
Poweshiek County, 2.48 mi NE of Malcolm
Reported by
Public
Coordinates
41.720, -92.510

Law enforcement relayed a public report of a funnel cloud.

Thunderstorm Wind, Audubon

When
July 10, 10:20 PM CST
Where
Audubon County, 0.69 mi N of Exira
Measured
63 kt (72 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.590, -94.880

Healthy, mature tree blown over. Large 6 inch or larger tree limbs snapped.

Thunderstorm Wind, Guthrie

When
July 10, 10:45 PM CST
Where
Guthrie County, Guthrie Center
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.680, -94.500

Downed trees and branches across much of the city.

Thunderstorm Wind, Guthrie

When
July 10, 10:45 PM CST
Where
Guthrie County, 1.03 mi E of Menlo
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.520, -94.400

Citywide tree damage reported in the towns of Menlo, Stuart, and Casey.

Thunderstorm Wind, Adair

When
July 10, 10:45 PM CST
Where
Adair County, 0.86 mi NE of Greenfield
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.310, -94.460

Damage to trees reported across much of the city.

Thunderstorm Wind, Dallas

When
July 10, 11:33 PM CST
Where
Dallas County, 0.86 mi NE of Dallas Center
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.690, -93.960

Fire department estimated wind gusts of 50 to 60 mph.

Thunderstorm Wind, Dallas

When
July 10, 11:38 PM CST
Where
Dallas County, 0.86 mi SE of Waukee
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.610, -93.890

Wind gusts estimated around 60 to 70 mph on the west side of Waukee.

Thunderstorm Wind, Dallas

When
July 10, 11:39 PM CST
Where
Dallas County, 3.17 mi SSE of Hadden Hill
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.580, -93.800

Spotter measured two wind gusts of 70 mph at 1237 and 1240 am.

Thunderstorm Wind, Polk

When
July 10, 11:46 PM CST
Where
Polk County, 0.52 mi W of Clover Hills
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
41.600, -93.760

Measured wind gust reported by local broadcast media.

Thunderstorm Wind, Polk

When
July 10, 11:49 PM CST
Where
Polk County, 0.52 mi E of (Dsm)des Moines Intl
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
41.530, -93.660

Des Moines airport reported a wind gust of 74 mph.

Thunderstorm Wind, Polk

When
July 10, 11:51 PM CST
Where
Polk County, 2.68 mi WNW of Avon
Measured
64 kt (74 mph) estimated gust
Property damage
$700
Reported by
Broadcast Media
Coordinates
41.540, -93.580

Mature tree snapped in Ewing Park. Time estimated from radar.

Thunderstorm Wind, Polk

When
July 11, 12:08 AM CST
Where
Polk County, 0.86 mi NE of Swanwood
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
41.690, -93.570

Ankeny airport reported a 52 kt gust.

Thunderstorm Wind, Polk

When
July 11, 12:13 AM CST
Where
Polk County, 0.52 mi W of Altoona
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.650, -93.480

Trained spotter reported an estimated wind gust of 70 mph.

Thunderstorm Wind, Guthrie

When
July 11, 5:03 AM CST
Where
Guthrie County, 5.51 mi NE of Monteith
Measured
68 kt (78 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.692, -94.362

City-wide tree damage in Panora. Large tree limbs and entire trees blown down, some of which impacted structures. HVAC were units blown off of Panora city hall.

Thunderstorm Wind, Polk

When
July 11, 12:11 PM CST
Where
Polk County, 2.48 mi SW of Elkhart
Measured
58 kt (67 mph) measured gust
Reported by
Social Media
Coordinates
41.760, -93.570

Social media report of a wind gust measured at 67 mph.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289035, 1289036, 1287473, 1287691, 1287693, 1287696, 1287475, 1287476, 1287477, 1287480, 1287481, 1287478, 1287482, 1287483, 1287745, 1287746.